Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 115, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 18, 2001, 2:53 PM EST for White County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 2:53 PM EST (19:53 UTC)
- Expired
- Aug 18, 2001, 3:40 PM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County White County, IN
The radar
The Indianapolis radar (KIND), 121 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:03 PM EST | Hail 0.75 | Chalmers, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
210 WUUS53 KIWX 181954 SVRFWA INC181-182040- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 253 PM EST SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WHITE COUNTY IN INDIANA * UNTIL 340 PM EST * AT 253 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF BROOKSTON...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BROOKSTON BADGER GROVE ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4066 8729 4049 8724 4055 8670 4074 8677
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:18 PM EST, 35 minutes earlier.
Area forecast discussion, Aug 18, 2:18 PM EST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 218 PM EST SAT AUG 18 2001 ...TORNADO WATCH TIL 600 PM EST FOR SW CWFA... EAST WEST BOUNDARY AND FAVORABLE WIND PROFILE AHEAD OF VIGOROUS S/W AND UPPER JET AIDING SEVERE THUNDERSTORM DEVELOPMENT IN IL. TSRA FINALLY FIRING IN WRN FA AHEAD OF RAIN SHIELD. WL BE GOING WITH CATEGORICAL POPS THIS EVENING AND SEVERE WORDING AHEAD OF LINE AND IN WATCH AREA. AVN HAS BEST HANDLE ON DRY SLOT WORKING INTO NW IL AND SW WI. ETA SIMILAR BUT LOOKS AGRESSIVE WITH FILLING THIS DRY AREA IN. PLAN ON TIMING AN END TO TSRA IN WEST THIS EVENING AND NO TIMING IN EAST. WRAP AROUND COMES BACK INTO PLAY AFTER MIDNIGHT IN THE WEST. UPPER LOW DRIFTS EAST ON SUN WITH SOME INSTABILITY AND MOISTURE LEFT OVER. WL CONT HIGHEST POPS EAST WITH THUNDER. WRN FA DRIES OUT SUN NIGHT WITH CLOUDS SLOW TO DEPART. WEAK S/W HINTED AT BY ETA AND AVN TO DROP SE ACRS ERN FA SO WL CONT CHC POP THERE SUN NIGHT. LINGERING MOISTURE EAST MON BUT NOT GOING TO ADD ANY POPS RIGHT NOW AND WILL SHOOT FOR DECREASING CLOUDS. FAN TEMPS LOOK VERY COOL FOR SUN. WL GO CLOSER TO MAV/FWC BLEND MOST PERIODS. .IWX...TORNADO WATCH 676 UNTIL 23Z FOR INZ013-015-020-022>024 LASHLEY
In the hours before
Special weather statement, Aug 18, 12:12 PM EST, 2 hours 41 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-182315- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1212 PM EST SAT AUG 18 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST INDIANA THIS AFTERNOON...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS AFTERNOON AND EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT...BUT TORNDAOES WILL ALSO BE POSSIBLE DUE TO STRONG WIND SHEAR IN THE LOWER LEVELS. THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM VALPARAISO TO GOSHEN TO HARTFORD CITY INDIANA. THE REMAINDER OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO IS IN THE SLIGHT RISK AREA. SURFACE LOW PRESSURE NEAR THE MISSISIPPI RIVER AND A STRONG UPPER LEVEL SYSTEM WILL COMBINE TO GENERATE THUNDERSTORMS THIS AFTERNOON. SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. LASHLEY
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:46 PM EST | Severe Thunderstorm Warning | IWX | White | 34 min |
| Aug 18, 3:20 PM EST | Severe Thunderstorm Warning | IWX | Cass | 40 min |
| Aug 18, 4:19 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 31 min |
| Aug 18, 4:42 PM EST | Severe Thunderstorm Warning | IWX | Grant | 38 min |
| Aug 18, 4:51 PM EST | Severe Thunderstorm Warning | IWX | Allen, Huntington, Wells | 39 min |
| Aug 18, 5:12 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 28 min |
| Aug 18, 5:23 PM EST | Tornado Warning | IWX | Allen | 27 min |
| Aug 18, 5:37 PM EST | Severe Thunderstorm Warning | IWX | Adams | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.